Alcohol and antibiotics

Originally Published: August 11, 2006 - Last Updated / Reviewed On: May 2, 2014
Share this

Dear Alice,

I am confused!! What are the effects of drinking alcohol while taking antibiotics? I have heard that it damages your kidneys? I have also heard that it does nothing at all? Does it make a difference depending on what antibiotics you are on? Not that I am a huge drinker, I just wanted to know if it will kill me to have a wine now and then!! Thanks.

— NN

Dear NN,

It's no wonder that you are confused — there's no one simple answer to your question. While health care providers don't think it will "kill you to have a glass of wine now and then," many do caution against drinking while taking antibiotics. That is, if you're sick enough to need antibiotics, you should probably focus on getting better.

Although kidney damage from mixing antibiotics and alcohol is unlikely, the odds of liver damage are higher. Many antibiotics are broken down by the liver, and so is alcohol. Since the liver can only metabolize so much at one time, overloading it with antibiotics and alcohol increases the risk of liver damage. You may also experience rapid heartbeat, changes in blood pressure, upset stomach or stomach pain, headache, and/or vomiting if you drink alcohol while taking these types of medications. For this reason, anyone with a diagnosed liver condition, such as Hepatitis B or C, should not drink while taking antibiotics.

Even without drinking, certain antibiotics can have some uncomfortable side effects. People who take an antibiotic called Flagyl (generic name: metronidazole) often experience nausea and vomiting. Others who take an antibiotic named isoniazid, or other antibiotics that contain isoniazid, may experience diarrhea. While these symptoms aren't necessarily related to any liver damage, they can be pretty unpleasant. Also, vomiting and diarrhea can lower the level of the antibiotic in the body, affecting its ability to fight an infection. So, people who are taking Flagyl or isoniazid should stay away from the bottle, too.

Ultimately, the choice is yours, but you may want to ask yourself some questions:

  • What type of antibiotic are you taking?
  • How important is it for you to create an ideal environment (in your body) for the antibiotics to fight infection?
  • Did your health care provider, pharmacist, or antibiotic package insert warn against drinking?
  • Do you notice that the antibiotic alone makes you feel nauseated? What if drinking makes you feel even worse?
  • Is your liver already compromised by a pre-existing condition (e.g. hepatitis)?

Keep in mind that your health care provider and pharmacist can be great sources of information and advice about interactions of specific antibiotics and alcohol. If you decide not to mix the two, at worst, you may only need to steer clear of your beloved glass of vino while the drugs run their short course against whatever infection is troubling you. For more information on how prescription and over-the-counter medications may interact with alcohol, check out the National Institute for Alcohol Abuse and Alcoholism website.

Alice